Purchase this article with an account.
Michelle M. Kron-Gray, Andre J Witkin, Deborah Witkin, Caroline R Baumal, Robert E. Engstrom, Thomas Arno Albini, Ivan R Batlle, Dean Eliott, Mark W Johnson, Anjali Shah; Hemorrhagic Occlusive Retinal Vasculitis after Cataract Extraction: A Vancomycin-Associated Reaction?. Invest. Ophthalmol. Vis. Sci. 2015;56(7 ):3853.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To describe a disease entity, hemorrhagic occlusive retinal vasculitis following cataract extraction, which may represent a delayed immune reaction to intraocular vancomycin that has not been previously well characterized
Retrospective case series
We present 11 eyes of 6 patients who underwent seemingly uncomplicated cataract surgery. Four eyes of 2 patients were reported previously. In all cases, prophylactic intracameral vancomycin was used at a dose not exceeding 1mg/0.1mL, a dose used in thousands of patients with endophthalmitis without reported toxicity. Patients underwent surgery at different institutions with different surgeons, but all developed severe hemorrhagic occlusive retinal vasculitis between 1-14 days post-operatively (Figure 1).<br /> All patients underwent thorough systemic work-up with no clear etiology revealed. Two patients had a negative skin test with vancomycin. One patient had a negative skin test to hyaluronic acid and lidocaine.<br /> Patients were treated with high-dose corticosteroids initially, which were tapered off over variable timeframes. Three patients were treated with antivirals. One patient was switched to an immunosuppressant agent for presumed ongoing inflammatory vasculitis. Most patients required treatment with panretinal photocoagulation (PRP) and/or anti-vascular endothelial growth factor (VEGF) injections for treatment or prevention of neovascular glaucoma (NVG). Of note, in 2 eyes, anti-VEGF injections seemed to improve the hemorrhagic component, raising the possibility that earlier anti-VEGF injection could improve outcomes.
Severe hemorrhagic occlusive retinal vasculitis may develop after seemingly uncomplicated cataract surgery with intracameral vancomycin. Given the delay in symptom onset after surgery and previous reports of systemic vancomycin causing a leukoclastic vasculitis in the skin, the most likely etiology is a delayed type III hypersensitivity reaction to intracameral vancomycin. Despite intervention with high-dose topical and systemic corticosteroids, antiviral medication, and early vitrectomy in many patients, visual outcomes were typically poor. Early intervention with intravitreal anti-VEGF medication and PRP may help prevent severe vision loss related to NVG.
This PDF is available to Subscribers Only